| What cardiac problems/symptoms does HIV virus itself cause?
Aug 11, 2004
Can you please explain what complications you see from the virus itself, what symptoms to look out for and what diagnostic tests to take? I ask, because I have had repeated shortness of breath, numbness in face and sometimes fingers...my cholesterol is a bit high (240), so I wonder whether there could be some cardiac issues?
Anyway, would appreciate your explaining what cardio issues HIV virus creates,most frequent symptoms and what are the best diagnostic tests.
Response from Dr. Conway
These complications are rare, and may be due to other conditions linked to HIV as much as anything else, such as endocarditis in intravenous drug users. Some oportunisitc infections (such as CMV or toxoplasmosis) may cause cardiac symptoms. Some medications (such as pentamidine and, much less often, zidovudine) can affect the heart. Elevated cholesterol from the antiretrovirals could, of course, increase the risk of heart attacks. HIV itself can affect the heart muscle. This was seen in 1-2% cases in the pre-HAART era. The link below is an excellent review of the subject:
Do Meds Help PN?
PEP and Oral Exposure To Blood
- Night Sweats After Unprotected Vaginal Sex Sign Of HIV AIDS
- Tingling In Feet After Kissing Cold Sore Worried I Have HIV
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
- Will Clindamycin Cure Chlamydia?
- Are Muscle Aches In Legs A Symptom Of Hiv?
- Can I Get Hiv By Handshake?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.